Alert archive / Wyoming / High Wind Warnings in 2020

High Wind Warning 9, NWS Riverton, WY

March 4, 2020Park County, Wyoming

NWS Riverton, WY issued this high wind warning at Mar 4, 2020, 2:33 AM MST for Park County, Wyoming. It was in force for 14 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 4, 2020, 2:33 AM MST (09:33 UTC)
Expired
Mar 4, 2020, 5:00 PM MST
In force
14 hr
Issued by
NWS Riverton, WY

County Park County, WY

The radar

The Billings radar (KBLX), 167 km from the middle of the area, began a volume at 09:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 00:00Z, 9.6 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 00:00Z on 2020-03-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 00:00Z on 2020-03-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2722 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

628 
WWUS75 KRIW 040933
NPWRIW

URGENT - WEATHER MESSAGE
National Weather Service Riverton WY
233 AM MST Wed Mar 4 2020

...High Wind Warning for the Cody Foothills Today...

.A combination of a tight surface gradient and strong mountain top
winds mixing into the Cody Foothills will result in strong to high
wind today. 

WYZ003-050000-
/O.NEW.KRIW.HW.W.0009.200304T0933Z-200305T0000Z/
Cody Foothills-
Including the cities of Clark, Cody, and Meeteetse
233 AM MST Wed Mar 4 2020

...HIGH WIND WARNING IN EFFECT UNTIL 5 PM MST THIS AFTERNOON...

* WHAT...West winds 30 to 40 mph with gusts up to 60 mph.
  Localized higher gusts around 65 mph around Clark.

* WHERE...Cody Foothills.

* WHEN...Until 5 PM this afternoon. 

* IMPACTS...Mainly to transportation especially along Highway 120
  due to the strong cross winds. An enhanced blow over risk for 
  light and high profile vehicles including camper trailers and 
  semi trucks.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution if traveling. Please keep two hands on your steering
wheel in case of a sudden, strong wind gust. In a parking lot,
park into the wind to minimize the possibility of your car door
hitting another parked vehicle.

&&

$$

21

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this high wind warning went out at Mar 3, 9:45 PM MST, 4 hours 48 minutes earlier.

Area forecast discussion, Mar 3, 9:45 PM MST, 4 hours 48 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
945 PM MST Tue Mar 3 2020

.SHORT TERM...(This evening through Wednesday night)
Issued at 110 PM MST Tue Mar 3 2020

Northwest flow pattern continues as expected today, although the
strength of the surface winds overnight was stronger than
anticipated. The shortwave trough is currently moving through
southeast Montana into western South Dakota this afternoon. The
resulting surface pressure gradient continues strong west to
northwest wind this afternoon. Low-level moisture is decreasing
across western Wyoming after a couple of inches of snow fell in
the mountains. Northern Johnson County may see some brief
rain/snow showers with weak instability this afternoon due to the
wave. Chances of precipitation are expected to decrease
considerably overnight as the flow turns slightly more zonal. The
strong gradient will continue however and allow breezy to windy
conditions to remain overnight in many locations. Models are
suggesting some near high winds to develop to the lee of the
Absarokas from Clark to Cody to Meeteetse from 3am to noon
Wednesday. Have increased the wind forecast for this area to
indicate 40-50 mph gusts. Another shortwave trough will move from
northern Idaho across southern Montana Wednesday into Wednesday
night. The surface pressure gradient will strengthen yet again
Wednesday afternoon and should produce windy conditions across
much of southern and central WY. Certainly expected widespread
areas of 40-50 mph gusts with continued blowing snow. The trough
is expected to increase mid-level moisture enough to bring more
light snow to the northwest mountains after sunrise Wednesday into
early Wednesday evening. As the trough axis moves across southern
Montana around 6pm Wednesday, a surface front is expected to push
into northern WY and mid-levels will destabilize enough for
precipitation in the northern Bighorns and around Buffalo.
Expecting the Buffalo area to see some strong northwest winds and
moderate precipitation for 2 to 4 hours from about 5 to 8 pm
Wednesday. Wednesday night will see clearing skies from the west
as the trough moves into the plains and upper-level high pressure
begins to strengthen over the Great Basin. Temperatures are
expected to be a bit cooler Wednesday with the trough and 700mb
also dropping by about 3 deg C.

.LONG TERM...Thursday through Tuesday

Not real concerns over the first 54 to 60 hours or so as ridging
will bring dry conditions to the area along with some of the mildest
weather of the year in some locations on Friday. Thursday looks a
bit cooler following the passage of a cold front to the north, but
then recover for Friday. Many of the lower elevations will see
highs in the 40s and 50s with some areas cracking the 60 degree
mark, especially on Friday. So, if you don't like the persistent
snow cover, it looks like it will be reduced greatly through the
workweek across the area.

The next chance of any precipitation would be later on Saturday. The
models have continued to slow the progression of a Pacific trough
into western Wyoming. The European is just about completely dry
through the daylight hours on Saturday. The GFS is a bit faster but
as I have stated many times before, repeat after me, it usually has
a fast bias, especially more than three days out. As a result, we
have removed the POPs for the day and lowered them in the afternoon.
At this point, there is a good chance that all areas would end up
being precipitation free through the daylight hours on Saturday.
Snow looks like it will spread into the west on Saturday night into
Sunday. As for areas East of the Divide, there is more question if
anything can spread in. The westerly flow is not terribly favorable
for snow in most areas. As a result, the question will likely be if
any jet dynamics could overcome the orographics. There is still some
question so as a result we have kept the POPs in the chance to
slight chance category. And, it is still way too early for specifics
about any amounts or locations of the heaviest snow. Temperatures
will drop a bit behind it but given the Pacific origin of the air
really cold temperatures are not expected.

Flow then becomes more zonal on Monday and Tuesday with a couple of
systems moving in from the west. The models have different timing
and intensity on these so confidence is low. They are both
consistent in keeping most of the snow in the west with mainly dry
conditions to the East of the Divide.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)

Will continue with previous trending that winds will remain in the
windy category at KCOD and KCPR tonight and through Wednesday.
Patchy light snow is expected to move into western Wyoming and may
impact KJAC after 10Z Wednesday morning, with VCSH expected
through the rest of the forecast period there. Winds are again
expected to increase at most locations after 18Z Wednesday and to
varying degrees, continue through the end of the forecast period.
VFR conditions are still expected at all TAF sites through the
forecast.

&&

.FIRE WEATHER...

Very windy northwest flow pattern will continue for the next 36 to
48 hours over the area. The western mountains picked up a couple
more inches of snow overnight, and the northwest mountains may see
a couple more Wednesday due to another system moving through
southern Montana. Winds will likely stay breezy to windy again
overnight in many locations. Anticipating strong winds to the east
of the Absaroka mountains from about 3am to noon with 40 to 50 mph
gusts yet again. As the weather system moves to the north
Wednesday afternoon, winds will increase again across central and
southern Wyoming, with more 40 to 50 mph gusts and blowing snow
expected. The Bighorns and Buffalo area will likely see some
precipitation and strong winds from about 4pm to 8pm Wednesday as
the surface front moves through. A northerly wind shift is also
expected in the northern half of the Bighorn Basin after 4 pm
Wednesday. Temperatures Wednesday are expected to cool a bit
compared to Tuesday, then warm again Thursday through Saturday as
high pressure moves over the area.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...McDonald
LONG TERM...Hattings
AVIATION...Troutman
FIRE WEATHER...McDonald
Hazardous weather outlook, Mar 3, 4:38 AM MST, 21 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
438 AM MST Tue Mar 3 2020

WYZ001>020-022>030-041300-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
438 AM MST Tue Mar 3 2020

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Today and Tonight.

Areas of strong west to northwest wind will occur in many
locations today. Blowing and drifting snow is expected between
Rock Springs and Casper, as well as from Dubois to Crowheart
especially through early afternoon before temperatures approach or
warm above freezing.

Tonight, localized very strong west to southwest wind expected
across southeast Fremont County into Natrona County as well as
the Cody Foothills.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Wednesday...Strong winds from South Pass to Casper, the Upper Wind
River Basin, and the Cody Foothills.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

TEAM RIVERTON

In the hours before

Local storm report, Mar 4, 1:26 AM MST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RIVERTON WY
126 AM MST WED MAR 4 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0159 PM     NON-TSTM WND GST 3 NNW BUFFALO           44.38N 106.72W
03/03/2020  M60 MPH          JOHNSON            WY   ASOS

            ASOS STATION KBYG BUFFALO AIRPORT.

&&

21

Nearby

High Wind Warnings in Wyoming, 2020Every high wind warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.